“Being saved by Narcan offered me that opportunity to reflect on my life. Narcan kept me alive until I wanted to live.” Jonathan Goyer
Drug overdose is the leading cause of accidental death in the United States, with 47,055 lethal drug overdoses in 2014. Opioids are a class of drugs that include the illicit drug heroin as well as the prescription pain relievers: oxycodone, hydrocodone, codeine, morphine, fentanyl, methadone, Vicodin and others. Opioid addiction is driving this epidemic, with 18,893 overdose deaths related to prescription pain relievers, and 10,574 overdose deaths related to heroin in 2014.(1). Of the 21.5 million Americans 12 or older that had a substance use disorder in 2014, 1.9 million had a substance use disorder involving prescription pain relievers and 586,000 had a substance use disorder involving heroin. It is estimated that 23% of individuals who use heroin develop opioid addiction.(2).
Narcan is an opiate antidote. When a person is overdosing on an opioid, breathing can slow down or stop and it can be very hard to wake them from this state. Narcan is a prescription medicine that blocks the effects of opioids and reverses an overdose. It cannot be used to get a person high, and if given to a person who has not taken opioids, it will not have any effect on him or her, since there is no opioid overdose to reverse. According to the Centers for Disease Control Narcan is credited with reversing more than 10,000 overdoses from 1996 to 2010. (1)
In 2014 all first responders in CT were trained to carry and administer Narcan. Prior to this, only medical professionals in CT were allowed to administer the drug. Because police officers and firefighters are often the first to arrive at an emergency scene, it only makes sense to have them trained as well. For example, since 2010 the Quincy Police Department in Massachusetts started carrying Narcan in its patrol cars. During this time, they responded to 591 overdoses and were able to successfully reverse 418 of them. (3)
Knowing how to recognize an opioid overdose is a crucial element to using this life saving drug. The signs of opioid overdose include pale skin, turning blue, slow or no breathing, unconsciousness, and unresponsiveness to stimuli (such as sternal rub or yelling). When encountering any of these symptoms immediately call 911, letting the operator know the victim is not breathing as a result of a possible drug overdose. Since brain damage can occur within only a few minutes of an opioid overdose as the result of a lack of oxygen to the brain, it is important to begin recue breathing as soon as 911 has been called. The steps for rescue breathing are as follows: 1.Look, listen and feel 2.Pinch nose and tilt the head 3.1 big breath every 5 seconds 4.Prep the Narcan if available and if there is no breath after 30-60 seconds.
Narcan can be given by intramuscular injection - into the muscle of the arm, thigh or buttocks - or with a nasal spray device (into the nose). Nasal spray use is less common, but some large cities in the U.S. use the nasal spray version and it can be prescribed. Narcan generally works within 3- 5 minutes. Repeated doses may be necessary if a person is still showing signs of overdose even after the first dose. It is important to note that the effects of Narcan can wear off in 30-90 minutes and the victim can be in danger of overdose again. For this reason, it is imperative to get the victim to the hospital if emergency services have not already been called. If you need to leave the victim at any time before help has arrived, place them in the rescue position, laying on their side.
For those who are hesitant to call 911 for help because they are concerned about their own illegal behavior and the consequences that may follow, Connecticut passed the “911 Good Samaritan overdose law” in 2011. The law provides immunity from prosecution for drug possession charges to overdose victims and bystanders who seek aid in an overdose event. In addition, legal provisions were made to encourage the use of narcan by overdose witnesses.(2) Conversely, those who choose not to aid an overdose victim can be charged with a punishable crime as well.
There are many risk factors associated with drug overdose and practicing safe prevention skills can save a life. Mixing drugs, using alone, not knowing your tolerance, having a history of overdose, and not knowing the purity of a drug can put you at a higher risk for overdose. If you or a family member would like to receive a prescription for Narcan, contact your Physician or your local pharmacy. The prescription will also include complete instructions on its use, as well as best practices on how to handle an overdose situation, along with referral information and resources about local substance abuse treatment, if desired. Narcan is a lifesaving drug that everyone should be educated about and understand how to use in case of emergency.
(1) Center for Disease Control and Prevention, National Center for Health Statistics, National Vital Statistics System, Mortality File. (2015). Number and Age-Adjusted Rates of Drug-poisoning Deaths Involving Opioid Analgesics and Heroin: United States, 2000–2014. Atlanta, GA: Center for Disease Control and Prevention. Available at http://www.cdc.gov/nchs/data/health_policy/AADR_drug_poisoning_involving_OA_Heroin_US_2000-2014.pdf. [i]
(2)National Institute on Drug Abuse. (2015). Drugs of Abuse: Opioids. Bethesda, MD: National Institute on Drug Abuse. Available at http://www.drugabuse.gov/drugs-abuse/opioids.
(3)Substance Abuse and Mental Health Services Administration, Center for Behavioral Health Statistics and Quality. (2015). Behavioral health trends in the United States: Results from the 2014 National Survey on Drug Use and Health. Rockville, MD: Substance Abuse and Mental Health Services Administration. Available at http://www.samhsa.gov/data/sites/default/files/NSDUH-FRR1-2014/NSDUH-FRR1-2014.pdf.